West Virginia, 2025

Damaging Wind in West Virginia, June 26, 2025

June 26, 2025 · NWS RNK · 1 event in 1 county or zone

A northward retreating zone of high pressure weakened the subsidence near southeastern West Virginia. Above normal surface instability in this more convection friendly environment led to outflow driven thunderstorms which caused localized damage in Summers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A northward retreating zone of high pressure weakened the subsidence near southeastern West Virginia. Above normal surface instability in this more convection friendly environment led to outflow driven thunderstorms which caused localized damage in Summers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 26, 12:49 PM EST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 26, 12:49 PM EST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
149 PM EDT Thu Jun 26 2025

.SYNOPSIS...

While high pressure looks to remain over the region, the upper
level ridge has finally relaxed over the eastern conus, which
has reduced the overall subsidence across the area. This will
continue to allow widespread scattered showers and thunderstorms
to develop as an extremely moist and unstable airmass continues
to remain over the region through the middle of next week. This
will keep daily chances of showers and thunderstorms in the
forecast. With the ridge weakening, temperatures will gradually
cool to more seasonal temperatures through the weekend into
into next week.

&&

.NEAR TERM /THROUGH TOMORROW/...
As of 145 PM EDT Thursday...

Key Messages:

1) Scattered thunderstorms Friday afternoon and evening with
marginal risk for severe and excessive rainfall.

Surface high pressure sliding off the Northeast coastline on
Friday will lead to light northeasterly flow across area. This
will add some enhanced upslope and convergent surface flow
across the eastern facing Blue Ridge. An early start of storms
is possible across higher terrain locations given the
aforementioned upslope and convergent flow. This flow pattern
combined with a highly unstable environment characterized by
1800 to 2500 J/Kg of SBCAPE and 1200-1500 J/Kg of DCAPE will
provide support for strong downburst winds and isolated large
hail across the area. With PWATs in the 1.6-1.8 inch range,
there will also be the possibility of localized flash flooding.
Thunderstorm activity should diminish through the late evening
hours across the area as instability starts to wane. Daytime
high temperatures look to be elevated in the low 90s east of the
Blue Ridge, and mid to upper 80s west of the Blue Ridge. While
dewpoints will remain elevated in the low to mid 70s in the
Piedmont, forecast daytime high temperatures have come down
enough that a Heat Advisory is not warranted as Heat index
Values should drop back into the upper 90s to low 100s.

Lows this morning will drop into the mid 60s west of the Blue
Ridge, and low 70s east of the Blue Ridge. With plentiful
moisture expected near the surface across the area from today's
forecast thunderstorms, areas of fog will develop towards the
late overnight and early morning hours for much of the area.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1210 PM EDT Thursday...

Key Message:

1) Hot and humid through the weekend, with daily chances of
afternoon showers and thunderstorms.

High pressure will slide off the southeast coast while low pressure
wobbles over the southeastern states this weekend. The combination
of these two systems will continue to pump warm moist air into the
region. During peak heating, storms will likely form along and west
of the Blue Ridge, then drift east over the foothills and Piedmont
in the evening. Storms should fade by midnight, but a few may linger
into the early morning hours. The primary threat from these storms
will be damaging wind gusts. With PWATS ranging from 1.30 to 1.70
inches and storm motion is weak, local flash flooding is possible.

High temperatures this weekend will range from the low to mid 80s
across the mountains to the low to mid 90s across the foothills and
Piedmont. These temperatures are around 4F to 8F warmer than normal.
Dew points will also remain warm running between the mid 60s to mid
70s. The coupling the two will have heat indices values 3F to 7F
warmer than the actual temperatures.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1210 PM EDT Thursday...

Key Messages:

1) Hot temperatures and daily chances of showers and
thunderstorms continue.

2) More widespread thunderstorms possible Tuesday with the
passage of a cold front, which may also bring some relief from
the heat.

The threat of scattered afternoon and evening thunderstorms will
continue Monday. A cold front is expected to slowly track across the
region Tuesday into Wednesday. This front will bring a higher chance
for more widespread showers and thunderstorms to the area. This
front should move into eastern Virginia and central North Carolina
Tuesday night into Wednesday with slightly cooler drier airmass
overtaking the area Thursday and Friday.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
As of 100 PM EDT Thursday...

Mainly VFR condition are expected through the remainder of today
outside of any thunderstorm activity that may move into the vicinity
of terminals this afternoon and evening. These thunderstorms may
produce brief periods of MVFR to LIFR CIGs and VSBYs if impacting a
terminal, as well as cause erratic wind directions and sudden wind
speed increases.

Overnight and towards the early morning hours, MVFR VSBYs and CIGs
look to develop at BCB, LYH, LWB, and BLF as moisture from today's
shower and thunderstorm activity is expected to lead to increased
moisture at the surface and development of areawide ground fog.
These reduced VSBYs and CIGs look to lift rather quickly around 12
UTC for all terminals.

Additional rounds of showers and thunderstorms look to develop
during the late morning and early afternoon on Friday, with storms
initially developing across higher terrain locations west of the
Blue Ridge. These storms throughout the afternoon and evening look
to progress east into the Piedmont. For now only ROA, BCB, BLF, and
LWB have had VCTS added to their tafs for Friday. Outside of this
activity, expect VFR conditions to prevail through the end of the
TAF period once the low stratus and fog lifts in the early morning
hours.

EXTENDED AVIATION OUTLOOK...

High pressure should maintain VFR conditions into early next
week outside of any storms and late night/early morning fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 7 PM EDT this evening for VAZ022-023-
     033>035-043>047-058-059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ004>006-020.
WV...None.

&&

SYNOPSIS...EB
NEAR TERM...EB
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...EB
Hazardous weather outlook, Jun 26, 12:55 PM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
155 PM EDT Thu Jun 26 2025

NCZ005-006-VAZ058-059-271800-
Rockingham-Caswell-Halifax-Charlotte-
155 PM EDT Thu Jun 26 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk (level 1 of 5) for severe thunderstorms and
a marginal risk (level 1 of 4) for excessive rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon.
    Some of these storms could become severe with damaging wind the
    main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-WVZ042>044-507-508-271800-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
155 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk (level 1 of 5) for severe thunderstorms and
a marginal risk (level 1 of 4) for excessive rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon.
 	Some of these storms could become severe with damaging wind the
 	main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ010>020-024-032-271800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Rockbridge-
Patrick-
155 PM EDT Thu Jun 26 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk (level 2 of 5) for severe thunderstorms and a
marginal risk (level 1 of 4) for excessive rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon.
 	Some of these storms could become severe with damaging wind the
 	main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004-020-VAZ022-023-033>035-043>047-271800-
Stokes-Yadkin-Roanoke-Botetourt-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-
155 PM EDT Thu Jun 26 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk (level 2 of 5) for severe thunderstorms and a
marginal risk (level 1 of 4) for excessive rainfall this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are expected Friday afternoon.
Some of these storms could become severe with damaging wind the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 5:51 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
651 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     Flash Flood      2 S Walton              37.13N 80.51W
06/26/2025                   Montgomery         VA   Emergency Mngr

            Swift water rescue near Rock Road and
            Radford Road.

&&

WP
Local storm report, Jun 26, 5:56 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
656 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Flash Flood      1 ENE Childress         37.07N 80.51W
06/26/2025                   Montgomery         VA   911 Call Center

            Flooding of Meadow Creek near Childress.

&&

WP
Special weather statement, Jun 26, 6:04 PM EST, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT Thu Jun 26 2025

VAZ011-018-019-WVZ043-044-507-262330-
Giles VA-Craig VA-Alleghany VA-Summers WV-Eastern Greenbrier WV-
Monroe WV-
704 PM EDT Thu Jun 26 2025

...STRONG THUNDERSTORMS WILL IMPACT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN
GILES AND CENTRAL CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH
CENTRAL GREENBRIER...SUMMERS AND MONROE COUNTIES IN SOUTHEASTERN WEST
VIRGINIA THROUGH 730 PM EDT...

At 704 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Organ Cave to near Glenray
to near Ellison. Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hinton...
Ronceverte...
Alderson...
Union...
Paint Bank...
Pipestem...
and Jordan Mines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3767 7999 3764 8003 3763 8003 3744 8022
      3743 8080 3751 8098 3759 8109 3760 8109
      3761 8106 3764 8107 3769 8098 3771 8097
      3770 8091 3767 8090 3769 8088 3773 8090
      3778 8043
TIME...MOT...LOC 2304Z 134DEG 12KT 3774 8043 3769 8071 3758 8095

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CDG
Local storm report, Jun 26, 6:24 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
724 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Tstm Wnd Dmg     1 N Sandy Ridge         36.52N 80.12W
06/26/2025                   Stokes             NC   911 Call Center

            1 Tree Down off Hope Beasley Road in Sandy
            Ridge North Carolina.

&&

EB
Local storm report, Jun 26, 6:25 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
725 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 E Madison             36.39N 79.96W
06/26/2025                   Rockingham         NC   911 Call Center

            Several Trees were reported down by the 911
            Call Center in Madison North Carolina in
            Rockingham County.

&&

EB
Local storm report, Jun 26, 6:26 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
726 PM EDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Dmg     1 W Wentworth           36.40N 79.79W
06/26/2025                   Rockingham         NC   911 Call Center

            A couple of trees were reported down in the
            town of Wentworth North Carolina in
            Rockingham County.

&&

EB

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Summers

When
June 26, 6:30 PM EST
Where
Summers County, 0.99 mi SE of True
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.571, -80.915

Several trees were blown down by thunderstorm winds along West Virginia Highway 20 north of Pipestem.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1279307.